Daniel Berend

Senior Academic

Good points for diophantine approximation

Daniel Berend, Arturas Dubickas

Given a sequence (xn)∞n=1 of real numbers in the interval [0,1) and a sequence (δn)∞n=1 of positive numbers tending to zero, we consider the size of the set of numbers in [0,1] which can be 'well approximated' by terms of the first sequence, namely, those y ∈ [0,1] for which the inequality |y - xn| < δn holds for infinitely many positive integers n. We show that the set of 'well approximable' points by a sequence (xn)∞n=1, which is dense in [0,1], is 'quite large' no matter how fast the sequence (δn)∞n=1 converges to zero. On the other hand, for any sequence of positive numbers (δn)∞n=1 tending to zero, there is a well distributed sequence (xn)∞n=1 in the interval [0,1] such that the set of 'well approximable' points y is 'quite small'.

Publication language English
Pages 423-429
Journal Proceedings of the Indian Academy of Sciences: Mathematical Sciences
Volume 119
Issue number 4
Publication status Published - 01.09.2009

Keywords

Diophantine approximation
Hausdorff dimension
Uniform distribution

ASJC Scopus subject areas

General Mathematics
Access to Document
10.1007/s12044-009-0040-1
Other files and links
Link to publication in Scopus